Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Nashville, TN

July 26, 2004Cumberland County, Van Buren County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 26, 2004, 3:33 PM CDT for Cumberland County, Van Buren County, White County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 3:33 PM CDT (20:33 UTC)
Expired
Jul 26, 2004, 6:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cumberland County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 262033
FFWBNA
TNC035-175-185-262330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CROSSVILLE
  VAN BUREN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPENCER
  WHITE COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 10 MILES SOUTH OF SPENCER...
  MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  SPENCER BY 345 PM CDT
  7 MILES NORTHWEST OF LAKE TANSI BY 420 PM CDT
  CROSSVILLE BY 425 PM CDT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3615 8490 3609 8481 3578 8514 3578 8524
      3565 8534 3557 8545 3555 8553 3557 8554
      3570 8554 3597 8532 3600 8524 3610 8521
      3610 8514 3617 8502

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:45 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 26, 2:45 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT MON JUL 26 2004

.DISCUSSION...
TROUGH AXIS WILL TAKE ITS TIME MOVING EASTWARD ACROSS THE AREA
TONIGHT. THE AXIS SHOULD BE LOCATED OVER THE MID STATE AROUND 12Z
TUE. CURRENT RADAR IMAGERY SHOWING SCATTERED TO BROKEN COVERAGE OF
SHOWER ACTIVITY. MODEL DATA FOR THE UPCOMING 00Z TIMEFRAME STILL
SHOWS AN ABUNDANCE OF MOISTURE OVER THE AREA. BY 12Z HOWEVER...DRIER
AIR WILL BE MOVING IN. FOR THE FORECAST TONIGHT...WILL CONTINUE WITH
A CHANCE OF SHOWERS WESTERN ZONES. ELSEWHERE INCLUDING THE
PLATEAU...WILL GO WITH LIKELY SHOWERS AND STORMS IN THE EVENING WITH
A CHANCE OF SHOWERS STILL POSSIBLE THROUGH EARLY MORNING TUESDAY.
SHOULD SEE DECREASING CLOUDS FOR YOUR TUESDAY.

DRIER AIR WILL COMBINE WITH UPPER LEVEL RIDGING TO SEND TEMPS BACK
UP TO THE UPPER 80S TO NEAR 90 BY WEDNESDAY. TROUGHING WILL REMAIN
ACROSS THE NATIONS INTERIOR INTO THIS UPCOMING WEEKEND. THIS WILL
TRANSLATE INTO A CONTINUED PERIOD OF DRIER AND WARMER WEATHER.
SOUTHWESTERLY FLOW ALOFT WILL INCREASE ENOUGH BY SUNDAY AND MONDAY
SO AS TO WARRANT A RETURNING CHANCE OF SHOWERS AND STORMS.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, Jul 26, 5:30 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 26 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-271030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WILL CONTAIN
LOCALLY HEAVY DOWNPOURS MAINLY ALONG THE CUMBERLAND PLATEAU. THE
RAINS WILL SIGNIFICANTLY REDUCE VISIBILITIES FOR MOTORISTS. ALSO...
SIGNIFICANT PONDING OF WATER ON ROADWAYS AND LOCALIZED URBAN FLOODING
IN POOR DRAINAGE AREAS CAN BE EXPECTED. A SLOW MOVING SURFACE TROUGH
THAT IS LOCATED ALONG THE PLATEAU WILL BE THE FOCUSING MECHANISM FOR
THESE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AS THE SURFACE TROUGH MOVES EAST OF OUR AREA TUESDAY...THIS
WILL ALLOW MORE STABLE AND DRIER AIR TO MOVE INTO ALL OF MIDDLE
TENNESSEE. THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED.

END/ORCHANIAN

In the hours before

Local storm report, Jul 26, 3:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
304 PM CDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 SE GAINESBORO         36.32N 85.60W
07/25/2004                   JACKSON            TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TREES DOWN IN NEAR DODSONS
            BRANCH.

&&

VIRTS
Local storm report, Jul 26, 3:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SPENCER                 35.74N 85.46W
07/25/2004                   VAN BUREN          TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED FLOODING ON HWY 30 EAST AND HWY
            284.

&&

VIRTS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:01 PM CDTFlash Flood WarningOHXVan Buren119 min
Jul 26, 2:57 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jul 26, 3:01 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford44 min
Jul 26, 3:03 PM CDTSevere Thunderstorm WarningOHXCannon27 min
Jul 26, 3:18 PM CDTSevere Thunderstorm WarningOHXDeKalb27 min
Jul 26, 3:25 PM CDTFlash Flood WarningOHXFentress, Pickett2 hr
Jul 26, 4:15 PM CDTFlash Flood WarningOHXVan Buren3 hr
Jul 26, 5:49 PM CDTFlash Flood WarningOHXFentress, Pickett3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.